Patients treated with parenteral aminoglycosides should be under
close clinical observation because of the potential ototoxicity
and nephrotoxicity associated with their use. Safety for treatment
periods which are longer than 14 days has not been established.
Neurotoxicity, manifested as vestibular and permanent bilateral
auditory ototoxicity, can occur in patients with preexisting renal
damage and in patients with normal renal function treated at higher
doses and/or for periods longer than those recommended. The risk
of aminoglycoside-induced ototoxicity is greater in patients with
renal damage. High frequency deafness usually occurs first and can
be detected only by audiometric testing. Vertigo may occur and may
be evidence of vestibular injury. Other manifestations of neurotoxicity
may include numbness, skin tingling, muscle twitching, and convulsions.
The risk of hearing loss due to aminoglycosides increases with the
degree of exposure to either high peak or high trough serum concentrations.
Patients developing cochlear damage may not have symptoms during
therapy to warn them of developing eighth-nerve toxicity, and total
or partial irreversible bilateral deafness may occur after the drug
has been discontinued. Aminoglycoside-induced ototoxicity is usually
Aminoglycosides are potentially nephrotoxic. The risk of nephrotoxicity
is greater in patients with impaired renal function and in those
who receive high doses or prolonged therapy.
Neuromuscular blockade and respiratory paralysis have been reported
following parenteral injection, topical instillation (as in orthopedic
and abdominal irrigation or in local treatment of empyema), and
following oral use of aminoglycosides. The possibility of these
phenomena should be considered if aminoglycosides are administered
by any route, especially in patients receiving anesthetics, neuromuscular
blocking agents such as tubocurarine, succinylcholine, decamethonium,
or in patients receiving massive transfusions of citrate-anticoagulated
blood. If blockage occurs, calcium salts may reverse these phenomena,
but mechanical respiratory assistance may be necessary.
Renal and eighth-nerve function should be closely monitored especially
in patients with known or suspected renal impairment at the onset
of therapy and also in those whose renal function is initially normal
but who develop signs of renal dysfunction during therapy.
Serum concentrations of amikacin should be monitored when feasible
to assure adequate levels and to avoid potentially toxic levels
and prolonged peak concentrations above 35 micrograms per mL. Urine
should be examined for decreased specific gravity, increased excretion
of proteins, and the presence of cells or casts. Blood urea nitrogen,
serum creatinine, or creatinine clearance should be measured periodically.
Serial audiograms should be obtained where feasible in patients
old enough to be tested, particularly high risk patients. Evidence
of ototoxicity (dizziness, vertigo, tinnitus, roaring in the ears,
and hearing loss) or nephrotoxicity requires discontinuation of
the drug or dosage adjustment.
Concurrent and/or sequential systemic oral, or topical use of other
neurotoxic or nephrotoxic products, particularly bacitracin, cisplatin,
amphotericin B, cephaloridine, paromomycin, viomycin, polymyxin
B, colistin, vancomycin, or other aminoglycosides should be avoided.
Other factors that may increase risk of toxicity are advanced age
The concurrent use of amikacin with potent diuretics (ethacrynic
acid , or furosemide) should be avoided since diuretics by themselves
may cause ototoxicity. In addition, when administered intravenously,
diuretics may enhance aminoglycoside toxicity by altering antibiotic
concentrations in serum and tissue.